Wyoming, 2019Damaging Winds in Wyoming, September 6, 2019
September 6, 2019 · NWS CYS · 6 events in 2 counties and zones
Thunderstorms moved across portions of Converse and Carbon County producing strong outflow wind gusts up to an estimated 80 mph report. The 80 mph estimated wind gust report in Converse County had spotter observing long stock panels each weighing two-hundred fifty pounds knocked over in addition to a nearby shed roof torn off.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved across portions of Converse and Carbon County producing strong outflow wind gusts up to an estimated 80 mph report. The 80 mph estimated wind gust report in Converse County had spotter observing long stock panels each weighing two-hundred fifty pounds knocked over in addition to a nearby shed roof torn off.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 6, 1:51 PM MST, 1 hour 5 minutes earlier.
Area forecast discussion, Sep 6, 1:51 PM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
251 PM MDT Fri Sep 6 2019
.SHORT TERM...(This evening through Sunday night)
Issued at 251 PM MDT Fri Sep 6 2019
Sctd showers and tstms popping out west over mainly Albany county
attm. Expect this to continue with activity spreading slowly east
through early this evening. Best instability along and east of the
Laramie range with it falling off towards the Panhandle so
activity may have some difficulty making much progress into the
Panhandle this evening. Activity will end later this evening as a
shortwave moves east and a surface trough moves across the CWA
overnight. Saturday should be warm and mainly dry with some
breeziness around the mtns. Cool front then sweeps south across
the CWA Saturday evening. Significant upper trough moves into the
Pacific NW Sunday with a decent shortwave progged to move across
the CWA late Sunday. Should see another round of showers and
storms develop Sunday afternoon with some strong to severe storms
possible into Sunday evening.
.LONG TERM...(Monday through Friday)
Issued at 251 PM MDT Fri Sep 6 2019
Mainly dry Monday and Tuesday ahead of the next upper trough that
will dig along the western part of the country. Weds through
Friday looking cooler and unsettled as the trough moves by the
region.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1125 AM MDT Fri Sep 6 2019
Latest water vapor loop was showing very defined shortwave moving
through Idaho and western Utah. This feature will continue to
progress its way through the TAF sites late this afternoon and
tonight. Ahead of this shortwave, we are anticipating
thunderstorms to develop along the Laramie Range. A few of these
storms may be capable of becoming severe initially near KCYS and
KLAR, but these storms will quickly lose there energy as they move
east into the more stable environment. However, any leftover
shower activity may produce some gusty winds. Ceilings will
generally stay in the VFR category through the period with the
wind shifting to the west-northwest and becoming gusty after the
&&
.FIRE WEATHER...
Issued at 251 PM MDT Fri Sep 6 2019
Fire weather concerns are expected to be on the low side through the
weekend into early next week. There will be pretty good chances
for showers and storms into this evening before mainly dry
conditions on Saturday. Another good chance for showers and storms
is seen for Sunday then a drier regime looks to set in early next
week. Monday into Tuesday still looking rather windy around the
mountains.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...RE
LONG TERM...RE
AVIATION...REC
FIRE WEATHER...RE
Hazardous weather outlook, Sep 6, 3:57 AM MST, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
457 AM MDT Fri Sep 6 2019
NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
071100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
457 AM MDT Fri Sep 6 2019
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong to severe storms are possible this afternoon as
thunderstorms form over the Laramie Range and move east. Large
hail....damaging downburst winds and heavy rainfall are possible
with these storms. Storms will move into the Nebraska Panhandle by
late afternoon into the early evening hours.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Strong to severe storms are again expected Sunday afternoon
through the early evening hours as a strong low pressure system
moves through the area.
.Spotter information statement...
Spotter activation may be needed along the I-25 corridor after 1
PM. Spotter activation may be needed along and east of a line
from Lusk to Torrington to Pine Bluffs after 3PM this afternoon
through 8PM this evening.
WYZ104-105-109>115-071100-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
457 AM MDT Fri Sep 6 2019
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A strong low pressure system expected to move through southeast
Wyoming Sunday, bringing widespread showers and thunderstorms to
the area. Strong west to southwest winds gusting to 60 mph are
possible Sunday afternoon into Monday morning that would impact
travel on Interstate 80 near Arlington.
.Spotter information statement...
Spotter activation will not be needed today and tonight.
In the hours before
Special weather statement, Sep 6, 12:46 PM MST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
146 PM MDT Fri Sep 6 2019
WYZ115-062030-
Laramie Valley WY-
146 PM MDT Fri Sep 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ALBANY COUNTY UNTIL
230 PM MDT...
At 146 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Lake Hattie Reservoir, or 13 miles west of
Laramie, moving northeast at 10 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of south central
Albany County.
This includes Interstate 80 in Wyoming between mile markers 295 and
303.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4132 10590 4140 10591 4147 10576 4136 10569
TIME...MOT...LOC 1946Z 246DEG 8KT 4138 10583
Cox
Special weather statement, Sep 6, 1:29 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
229 PM MDT Fri Sep 6 2019
WYZ115-062115-
Laramie Valley WY-
229 PM MDT Fri Sep 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ALBANY COUNTY UNTIL
315 PM MDT...
At 228 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Lake Hattie Reservoir, or 10 miles west of
Laramie, moving southeast at 10 mph.
Nickel size hail will be possible with this storm.
This storm will remain over mainly rural areas of south central
Albany County.
This includes Interstate 80 in Wyoming between mile markers 301 and
305.
LAT...LON 4131 10590 4139 10573 4124 10561 4117 10582
TIME...MOT...LOC 2028Z 329DEG 9KT 4129 10579
Cox
Special weather statement, Sep 6, 1:45 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
245 PM MDT Fri Sep 6 2019
WYZ115-116-062130-
South Laramie Range WY-Laramie Valley WY-
245 PM MDT Fri Sep 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY COUNTY UNTIL
330 PM MDT...
At 245 PM MDT, Doppler radar was tracking a strong thunderstorm near
Laramie, moving east at 15 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Laramie, Tie City Campground, Yellow Pine Campground and University
Of Wyoming War Memorial Stadium.
This includes Interstate 80 in Wyoming between mile markers 304 and
325.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4121 10574 4139 10573 4142 10543 4120 10540
TIME...MOT...LOC 2045Z 271DEG 14KT 4130 10564
Cox
Special weather statement, Sep 6, 1:50 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
250 PM MDT Fri Sep 6 2019
WYZ109-111-112-062130-
Sierra Madre Range WY-Central Carbon County WY-
Southwest Carbon County WY-
250 PM MDT Fri Sep 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CARBON COUNTY UNTIL
330 PM MDT...
At 250 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Wamsutter to 7 miles southwest
of Dad. Movement was east at 30 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Dad.
LAT...LON 4166 10746 4124 10736 4121 10789 4128 10792
4166 10793
TIME...MOT...LOC 2050Z 261DEG 27KT 4181 10796 4123 10783
CoxSpecial weather statement, Sep 6, 2:29 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
329 PM MDT Fri Sep 6 2019
WYZ104-109-111>113-062230-
Sierra Madre Range WY-Upper North Platte River Basin WY-
Central Carbon County WY-Ferris/Seminoe/Shirley Mountains WY-
Southwest Carbon County WY-
329 PM MDT Fri Sep 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CARBON COUNTY UNTIL 430
PM MDT...
At 329 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Chain Lakes to 15 miles
southwest of Teton Reservoir. Movement was northeast at 25 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Rawlins, Sinclair, Muddy Gap, Separation Lake and Teton Reservoir.
This includes Interstate 80 in Wyoming between mile markers 200 and
223.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4166 10781 4166 10751 4243 10752 4243 10741
4148 10690 4124 10747
TIME...MOT...LOC 2129Z 211DEG 22KT 4213 10783 4147 10749
BrothersThunderstorm Wind, Carbon
- When
- September 6, 2:56 PM MST to 2:57 PM MST
- Where
- Carbon County, 0.86 mi SE of Rawlins
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.780, -107.230
Wind speeds were measured by the sensor at Rawlins Municipal Airport.
Thunderstorm Wind, Carbon
- When
- September 6, 3:00 PM MST
- Where
- Carbon County, 4.15 mi SW of Coyote Springs
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.740, -106.830
Wyoming Department of Transportation sensor at Walcott Junction along Interstate 80 measured the reported wind speed.
Thunderstorm Wind, Carbon
- When
- September 6, 3:20 PM MST
- Where
- Carbon County, 0.86 mi SE of Dana Ridge
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.730, -106.640
Wyoming Department of Transportation sensor at Dana Ridge along Interstate 80 measured the reported wind speed.
Thunderstorm Wind, Carbon
- When
- September 6, 3:35 PM MST
- Where
- Carbon County, 1.69 mi ESE of Walcott
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.750, -106.520
Wyoming Department of Transportation sensor at Halleck Ridge along Interstate 80 measured the reported wind gust.
Thunderstorm Wind, Carbon
- When
- September 6, 4:10 PM MST
- Where
- Carbon County, 2.58 mi NW of Shirley Basin
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.380, -106.240
Wyoming Department of Transportation sensor at Shirley Rim measured the reported wind gust.
Thunderstorm Wind, Converse
- When
- September 6, 4:52 PM MST
- Where
- Converse County, 5.75 mi ESE of Birkner Hill
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.070, -105.610
Observer reported that thunderstorm winds tore off the roof of a utility shed in addition to twenty feet of long stock panels each weighing two-hundred fifty pounds were knocked over.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 6 to 9, 20197 deaths · 17 events
- Flash Flooding and Hail in Colorado, September 6, 2019$155,000 · 1 in hail · 3 events
- Tornado and Hail in Colorado, September 6, 2019$50,000 · EF0 · 8 events
- Flash Flooding and Heavy Rain in North Carolina, September 6 to 7, 201919 events
- Tropical Storm and Flood in Massachusetts, September 6 to 7, 2019$5,000 · 55 kt wind · 17 events
- Damaging Winds and Heavy Rain in Montana, September 6 to 9, 201962 kt wind · 11 events
- Lightning Strike in Washington, September 6, 20191 injured · 1 event
- Heavy Rain in Virginia, September 6 to 7, 20199 events
- Coastal Flood in Virginia, September 6, 20197 events
- Debris Flow and Flooding in Puerto Rico, September 6 to 8, 20197 events
- Coastal Flood in North Carolina, September 6, 20196 events
- Damaging Winds in Idaho, September 6, 201956 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845832, 845833, 845834, 845835, 845836, 845837.